Embed Size (px)
P6183Cutaneous ulceration: More than skin deep?
Ruth Lamb, MBChB, Alan Lyell Centre for Dermatology, Glasgow, United Kingdom;Angela Drummond, MBChB, Alan Lyell Centre for Dermatology, Glasgow, UnitedKingdom; Sarah Digby, MBChB, Department of Pathology, Glasgow, UnitedKingdom; William Stewart, MBChB, Department of Neuropathology, Glasgow,United Kingdom
Panniculitis is an immunologic and inflammatory disease of the subcutaneoustissues. Dermatomyositis is an acquired, chronic, inflammatory muscle disorder ofunknown cause. To our knowledge, there have been 24 reported cases ofdermatomyositis and panniculitis occurring concurrently in the same patient inthe literature to date, and we report a further case in a 65-year-old Asian female. Thepatient, with biopsy-proven idiopathic panniculitis stable on treatment with lowdose oral prednisolone, developed painful, ulcerated plaques over multiple jointsand extensor surfaces, requiring high-dose oral prednisolone and hospital admis-sion. Shortly after hospital admission, the patient developed proximal muscleweakness. A creatinine kinase level was found to be grossly elevated. Imaging,electromyogram, and muscle biopsy were in keeping with an idiopathic inflamma-tory myopathy, with histopathologic features highly suggestive of dermatomyositis.To date, this patient does not have the classical skin changes seen in dermatomy-ositis, such as Gottron papules and a heliotrope rash, in contrast to other reportedcases. It is possible that these features are yet to develop or that the appearance ofthese signs was altered by the immunosuppression required for her other skinchanges. Other differentials considered included immunemyopathywith perimysialpathology (IMPP), which has similar pathology oftenwithout skin changes, howeverthe case was felt to be most in keeping with dermatomyositis. The patient’scondition significantly improved on a combination of methotrexate and predniso-lone, in keeping with other previous case reports. This case is also comparable tothe other cases described in terms of the appearance and location of painfulsubcutaneous plaques. Accordingly, since panniculitis and dermatomyositis maycoexist and are postulated to be part of the same disease process, considerationshould be given to intermittently checking muscle enzymes in patients with chronicidiopathic panniculitis. In addition, without a systematic approach in this case, themyopathy could have been attributed to treatment with prednisolone thus delayingthe diagnosis of dermatomyositis. This is most pertinent because of the lack ofclassical cutaneous features of dermatomyositis.
cial support: None identified.Commer
P6009Hydroxyurea-induced dermatomyositis-like eruption with abnormalexpression of p53
Blanca De Unamuno, MD, Hospital General Universitario de Valencia, Valencia,Spain; Juan Jos�e Vilata Corell, PhD, Hospital General Universitario de Valencia,Valencia, Spain; Rosa Ballester S�anchez, MD, Hospital General Universitariode Valencia, Valencia, Spain; V�ıctor Alegre Miquel, PhD, Hospital GeneralUniversitario de Valencia, Valencia, Spain
Background: Hydroxyurea (HU) is an antitumor agent used in the treatment ofhematologic diseases. Up to 10% to 35% of patients in chronic treatment can developcutaneous adverse effects, such as hyperpigmentation and xerosis. In addition, therehave been described infrequent adverse effects, such as dermatomyositis-likeeruption (DM-LE), HU-associated squamous dysplasia, and nonmelanoma skincancers.
Case report: A 76 year-old woman, diagnosed with idiopathic myelofibrosis and intreatment since 2004 with hydroxyurea. She was referred for evaluation of a skinrash on her dorsal hands, neck and face. Physical examination revealed erythema-toviolaceous and scaly papules and plaques located over the metacarpophalangealand proximal interphalangeal joints with periungual erythema. There was alsoerythema periorbital resembling ‘‘heliotrope erythema’’ and papules on her neckand front. Muscle examination yielded no abnormalities. Histopathologic examina-tion of one of the violaceous plaques revealed an acanthotic epidermis, withhyperkeratosis, dyskeratosis, vacuolization of the basal layer, and an inflammatorylichenoid infiltrated in the dermoepidermic interface. It was also noted disorgani-zation and queratinocitic atypia. Immunohistochemistry was performed andshowed focal expression of p53 in dysplastic keratinocytes. HU was withdrawnand replaced with anagrelide. We observed gradual clinical improvement within 10months.
Conclusion: Chronic HU therapy has been associated DM-LE that presents as scalyerythematous patches, papules and plaques of the dorsal hands, and sometimes alsowith periorbital erythema. Patients rarely present other concomitant clinical oranalytical significant alterations. Histologic analysis, which reveals an interfacedermatitis with dyskeratotic keratinocytes and presence of mucin, does not aid indifferentiating DM-LE from true DM. In addition to the DM-LE, it is well known theassociation between HU and the development of nonmelanoma skin cancer, whichare usually squamous cell carcinomas. Sanchez-Palacios and Guitart proposed theterm HU-associated squamous dysplasia (HUSD), as a premalignant precursor ofaggressive squamous cell carcinomas, and identify the expression of p-53 along thebasal cell layer of the epidermis. Subsequently, Kalajian et al presented a case of DM-like in which they also demonstrate the expression of p53 along the lower layers ofthe epidermis, thus demonstrating that it is also a premalignant precursor.
cial support: None identified.Commer
J AM ACAD DERMATOL
P6517Hypomyopathic dermatomyositis with antibodies to MDA5 presentingwith severe cardiomyopathy
Ignasi Pau-Charles, MD, Department of Dermatology, Hospital Cl�ınic, Universitatde Barcelona, Barcelona, Spain; Adriana Garcia-Herrera, MD, Department ofPathology, Hospital Cl�ınic, Universitat de Barcelona, Barcelona, Spain; Jos�e M.Mascar�o Jr, MD, Department of Dermatology, Hospital Cl�ınic, Universitat deBarcelona, Barcelona, Spain; Jos�e Maria Grau, MD, Departent of InternalMedicine, Hospital Cl�ınic, Universitat de Barcelona, Barcelona, Spain; KaremOrtiz, MD, Department of Dermatology, Hospital Cl�ınic, Universitat de Barcelona,Barcelona, Spain; Livia Casciola-Rosen, PhD, Division of Rheumatology, JohnHopkins University School of Medicine, Baltimore, MD, United States; PedroCastro, MD, Departent of Internal Medicine. Hospital Cl�ınic, Universitat deBarcelona, Barcelona, Spain
Melanoma differentiation-associated gene 5 (MDA-5) is a novel autoantigen thathas been recently described in a subset of patients with hipo/amyopathicdermatomyositis (DM), and that is associated with a higher risk of interstitiallung disease. A 55-year-old Philippine man presented with a 7-month history ofprogressive asthenia, anorexia and 3 kg weight loss. He had recurrentepisodes of bilateral and symmetrical polyarthralgia affecting his hands,elbows, shoulders, knees and feet, that were occasionally associated withlow-grade fever and chill sensation. Over the last 3 months, he had alsodeveloped dyspnea to less than ordinary activity with orthopnea. Chestradiography showed a bilateral and diffuse interstitial fibrosis pattern, andan echocardiography demonstrated progressive heart failure and a severepericardial effusion. Clinical examination revealed the presence of livedoiderythematoviolaceous macules affecting the palmar and dorsal aspects of thefingers of both hands, with several necrotic ulcers located around thefingertips. Small ulcerated papules were also present on the dorsal aspectsof most metatarsophalangeal articulations. Prominent erythematous and hy-perkeratotic plaques on the elbows and distal subungueal splinter hemor-rhages on his hands were also noted. Cutaneous biopsies showed thrombosisand occlusion of arterioles, capillaries and small vessels in the medium anddeep dermis, without associated inflammation. There was also prominentperiadnexal mucin deposition in the deep reticular dermis and hypodermis. Amuscular biopsy confirmed the diagnosis of DM. The patient was started onsystemic corticosteroids, with mild overall improvement. Concomitant treat-ment with systemic azathioprine, cyclophosphamide and intravenous immu-noglobulin was also added. Despite his slowly initial progressive improvement,his severe ventricular dysfuntion persisted. After being discharged from theICU, the patient unexpectedly died from a third-degree atrioventricular blockand electromechanical dissociation. A sample of the patient’s serum obtainedpremortem confirmed the presence of anti-MDA5 antibodies using immuno-precipitation techniques. In summary, we report the case of a patient withhypomyopathic anti-MDA5 positive DM with distinctive cutaneous findings andsevere cardiac involvement, highlighting the importance of the dermatologistin identifying this particular cutaneous phenotype that may be a markerpotentially severe form of DM.
cial support: None identified.Commer